Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

August 8, 2020Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 8, 2020, 9:41 PM CDT for Trego County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 9:41 PM CDT (02:41 UTC)
Expired
Aug 8, 2020, 10:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS

County Trego County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS83 KDDC 090241
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
941 PM CDT Sat Aug 8 2020
 
KSZ030-090330-
Trego KS-
941 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO COUNTY UNTIL
1030 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Utica, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trego Center.

LAT...LON 3877 9981 3870 10015 3890 10015 3901 9995
TIME...MOT...LOC 0241Z 241DEG 21KT 3879 10015 

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:30 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 6:30 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
630 PM CDT Sat Aug 8 2020

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1232 PM CDT Sat Aug 8 2020

A few sprinkles or brief light rainshower will be possible this
afternoon near and southeast of Dodge City given an area of mid
level moisture and lift ahead of a subtle PV anomaly that moves
out of northwest Oklahoma and crosses south central Kansas. An
isolated rumble of thunder can not be completely ruled out.

This evening there may be a slight chance for evening convection
north and west of Garden City along a surface boundary that will
be located near the eastern edge of an elevated mixed layer that
will be located over eastern Colorado and ahead of an approaching
weak upper level wave based on the 400mb pvu. Another area that
may be favorable for a few evening thunderstorms will be near and
south of the Oklahoma border in far southwest Kansas given the
0-1km moisture convergence forecast at 00z Sunday. In both
locations the flow aloft this evening will be weak so if storms
develop they will not move much before dissipating but based on
the high based storms and mid level lapse rages should any storm
develop it may be capable of producing some gusty winds up to 50
mph.

Sunday will be another hot day based on the 850mb temperatures at
00z Monday that are forecast to be very similar to what they are
going to be late today (00z Sunday). Highs Sunday will once again
climb into the upper 90s to around 100 degrees. Models were in
decent agreement with an upper level disturbance crossing the West
Central High Plains early in the day which will move a surface
boundary into western Kansas by late day. Model soundings
indicating moisture in the lower levels will be limited but given
the heating expected during the day there may be a slight chance
for evening high based thunderstorms east of the elevated mixed
layer. Models today differ on just how far east this mixed layer
will move into southwest Kansas during the day so have decided to
stay close with the previous forecast on location of convection
Sunday night. This may need to be adjusted a little further west
if the NAM verifies with the further west solution. Mid level
lapse rates greater than 8C/km and high cloud bases these storms
may be capable of producing some isolated winds of 50 mph.

.LONG TERM...(Sunday night through Saturday)
Issued at 207 PM CDT Sat Aug 8 2020

A surface boundary/cold front will settle into northern Kansas on
Monday but the westerly flow across the Rockies and warm 850mb
temperatures that will still be in place south of this surface
boundary continues to support highs in the upper 90s to near 100
degrees. If the models are close to being correct of the location
of the surface boundary the warmest temperatures on Monday will be
mainly south of the Arkansas River.

Several upper waves embedded in the westerly flow will cross the
central Plains from Monday through Wednesday and with each upper
level wave there will be a chance for thunderstorms. Timing and
track of these upper level systems are still a little unclear as
is where any lingering surface boundaries will be located after
each previous event. At this time based on the latest GFS and
ECMWF it currently appears that the better chances for measurable
precipitation across western Kansas will accompany the Monday
night and midweek systems.

Temperatures mid to late week will not be as hot as the
temperatures expected later this afternoon (Saturday) and again on
Sunday but highs will be seasonal for the middle of August. Highs
in the 90s are expected through the end of the upcoming work
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Aug 8 2020

Thunderstorms over west central and northwest Kansas are expected
to stay to the north and west of the Garden City and Hays
terminals this evening but there is a small chance that these
locations could be impacted if more development occurs. Otherwise,
expect low level wind shear to develop through the overnight
hours, affecting all the terminals. VFR conditions are expected
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  99  70  93 /  10   0  20  20
GCK  68  97  67  91 /  10   0  20  20
EHA  69 100  68  95 /  20   0  20  10
LBL  71 100  68  97 /  10   0  20  10
HYS  72 100  69  91 /   0   0  20  30
P28  74 101  72  96 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Gerard
Hazardous weather outlook, Aug 8, 1:19 AM CDT, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
119 AM CDT Sat Aug 8 2020

KSZ030-031-043>046-061>066-074>081-084>090-091200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
119 AM CDT Sat Aug 8 2020 /1219 AM MDT Sat Aug 8 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Heat indices today will range from 100 to 105 degrees, particularly
along and east of a line from Ellis county to Comanche county. As with
this heat and high humidity, caution should be used and persons should
remain inside during the hottest period of the day. Stay hydrated and
take breaks from the heat if headed outside.

Day 1 Hazards
-------------
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated storms will be possible during this period. It is too early
to determine if storms will be strong to severe or not.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 8, 9:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
941 PM CDT Sat Aug 8 2020

KSZ030-090330-
Trego KS-
941 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO COUNTY UNTIL
1030 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Utica, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trego Center.

LAT...LON 3877 9981 3870 10015 3890 10015 3901 9995
TIME...MOT...LOC 0241Z 241DEG 21KT 3879 10015

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:33 PM CDTSpecial Weather StatementDDCHamilton42 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.